Nebraska, 2004

Hail in Nebraska, July 8, 2004

July 8, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 2:05 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 2:05 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT THU JUL 8 2004

.SHORT TERM...UPPER TROF WILL MOVE THRU NORTHERN WY OVERNIGHT.
SURFACE COLD FRONT THRU THE NORTHERN PORTION OF THE STATE MAKING
LITTLE PROGRESS SOUTHWARD. META SHOWS THIS FRONT ONLY MAKING IT INTO
THE FAR NORTHEAST CWA OVERNIGHT. WESTERLY SURFACE WINDS...LOW LEVEL
MOISTURE...INSTABILITY AND CAPE SHIFT FARTHER EAST INTO NEBRASKA
EARLY THIS EVENING. THINK BEST CHANCE OF SEVERE STORMS WILL BE IN
OUR FAR EASTERN COUNTIES...BEFORE MOVING EAST AND OUT OF THE CWA
EARLY THIS EVENING. CLEARING SKIES EXPECTED TONIGHT WITH HIGHER
DEWPOINTS BEING FLUSHED OUT TO THE EAST...SO DO NOT THINK ANY FOG
WILL DEVELOP OVERNIGHT. ON FRIDAY...HEIGHTS RISE OVER WY WITH FEW
WEAK DISTURBANCES MOVING THRU SOUTHWEST FLOW ALOFT. THICKNESSES AND
TEMPS ALOFT SIMILAR TO TODAY...SO EXPECT HIGH TEMPERATURES TO BE IN
THE MID 80S TO MID 90S WITH SOME 70S IN THE HIGHER ELEVATIONS. BEST
THUNDERSTORM CHANCES IN AND NEAR THE SOUTHEAST WYOMING MOUNTAINS.

.LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS GOING FRI EVENING
MAINLY OVER EASTERN PART OF FORECAST AREA.  OVERALL...WX PATTERN
WILL BE TAKING ON MORE OF A TYPICAL SUMMER APPEARANCE AS UPPER
HEIGHTS RISE DUE TO INCREASED RIDGING TO SSE.  TEMPS WILL STAY QUITE
WARM UNTIL A DECENT COLD FRONT MOVES INTO CWA LATER WED AND THU.
GOOD CAPE AND INSTABILITY WILL BE SET UP MAINLY OVER EASTERN HALF OF
FORECAST AREA WHERE AT LEAST 20 PERCENT POPS OK FOR MOST OF THE
AFTERNOONS/EVENINGS. BEST CHANCES EARLY ON WILL BE ON SAT WHEN ALL
MODELS SHOW A DECENT SHORTWAVE TROUGH MOVING THROUGH...TIMING MAY BE
JUST A BIT TOO EARLY IN THE DAY HOWEVER. WILL KEEP MON DRY FOR NOW
BUT BRING A LOW POP INTO LAR/CYS AREAS ON TUE.  CHANCE FOR TSTMS WILL
INCREASE WED AND THU AS BETTER UPSLOPE FLOW DEVELOPS BEHIND COLD
FRONT DISCUSSED ABOVE.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

JL(S,H)
Hazardous weather outlook, Jul 8, 9:49 AM MST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 AM MDT THU JUL 8 2004

NEZ001>003-019>021-054-055-WYZ059>070-091130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1049 AM MDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING THIS AFTERNOON AND SPREAD EAST ACROSS THE PLAINS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  AS THE STORMS NEAR THE
NEBRASKA/WYOMING BORDER AFTER 3 PM...SOME OF THE STORMS MAY BE
SEVERE.  THE MAIN THREAT FROM THE STRONGEST STORMS WILL BE WIND GUSTS
OF 60 MPH OR GREATER AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
MAINLY FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY NEAR THE WYOMING/NEBRASKA BORDER
AND IN THE WESTERN NEBRASKA PANHANDLE.

STARK

In the hours before

Local storm report, Jul 8, 3:58 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             WHITNEY                 42.78N 103.26W
07/08/2004  0.75 INCH        DAWES              NE   TRAINED SPOTTER

            STRONG WINDS, WINDOWS BROKEN, LIMBS DOWN

0353 PM     HAIL             5 WSW CHADRON           42.80N 103.09W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

0345 PM     TORNADO          15 N CRAWFORD           42.90N 103.41W
07/08/2004                   DAWES              NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN

0400 PM     HAIL             9 SW CHADRON            42.73N 103.13W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

0400 PM     HAIL             CHADRON                 42.83N 103.00W
07/08/2004  1.50 INCH        DAWES              NE   TRAINED SPOTTER

            HAIL FROM 400 TO 415 PM 3/4 TO 1 1/2 INCH HAIL

0415 PM     HAIL             CHADRON ST PARK         42.68N 103.00W
07/08/2004  2.00 INCH        DAWES              NE   TRAINED SPOTTER

            TREE LIMBS DOWN

0245 PM     HAIL             20 NE LUSK              42.97N 104.17W
07/08/2004  0.88 INCH        NIOBRARA           WY   TRAINED SPOTTER

0255 PM     HAIL             16 NNE HARRISON         42.90N 103.76W
07/08/2004  1.00 INCH        SIOUX              NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL

&&

JCH

The radar

The Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 8, 5:20 PM MST to 5:24 PM MST
Where
Cheyenne County, 2 mi E of Potter
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.217, -103.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413949.